The Sweaty Side of Drugs

The Sweaty Side of Drugs

Side effects from medications can sometimes be just as uncomfortable and miserable as the condition for which a person is taking them. It’s one of the challenging Catch-22 situations of living with a chronic illness; you have to take medications because you’re sick, yet invariably some of those medications also cause sickness. Side effects are far from fun to deal with, and they can often pop up at any time.

In a previous article, I wrote about my own embarrassing RA side effect of new and increased facial hair due to long-term prednisone/steroid use. Well, here’s another rather “unladylike” symptom or side effect that I’ve been dealing with for months that’s also a bit shameful to share: EXCESSIVE SWEATING.

The episodes of extreme sweating from my head, neck, and face have also been accompanied by flushing (a bright-red heat rash that spreads across my chest, neck, and cheeks) and with what I can only describe as “hot flashes”–a feeling as though my entire body is majorly overheating, and like I stepped into a sauna. A friend of mine who also has RA and seems to be suffering from something similar, described it as a feeling of “cooking from the inside.” To say these hot flashes/episodes (they actually stick around a lot longer than a “flash”) are uncomfortable would be a gross understatement. They verge on being unbearable, especially when accompanied by sweat literally falling in drops from my face and my hair becoming wringing wet in a matter of minutes. Disgusting.

So what’s causing these strange symptoms? Good question. It’s a question I’ve been desperately trying to find the answer to for months, ever since the hot flash/sweating episodes started seriously interfering with my life sometime around early summer (I think). I began having odd night sweats in late April when I was in New Jersey for a conference and then moved to Brooklyn, NY. I would wake up with the lower back of my hair and the collar of my T-shirt wet and clammy from sweat. I found it uncomfortable, gross, seemingly abnormal, and disturbing. However, I brushed off these night sweats thinking that maybe I was just too warm during the night or that my body was trying to adjust to the stress of recent traveling.


As April and May weather began to transition to the sticky, stifling summer heat that New York City is notorious for, I noticed my sweating episodes growing more frequent. However, it seemed that nearly everyone was sweating in NYC, and I chalked up my sweaty self to summer heat and humidity. Yet I felt that something wasn’t quite right. Even when I would go into an air-conditioned building, I would still be dying of heat and perspiring profusely.

One embarrassing day I had an interview with a temporary agency in Midtown Manhattan and no matter how many tissues I used, I couldn’t stop the streams of sweat from rolling down my face, soaking the bottom edge of my hair. What was going on? Nerves? I’ve been a nervous wreck since birth, practically, but I had never dealt with anything like this before.

The office assistant left me alone in a room with the standard papers to fill out and as soon as she closed the door I leaped out of my chair to grab another handful of tissues to wipe off my sopping face. I then leaned over the form I was filling out and to my horror and disgust, I saw drops of sweat from my hair splash onto the piece of paper. Oh, no! I just sweat on my job application! I immediately picked up the paper and began fanning it back and forth, praying that the assistant wouldn’t come back into the room. This is crazy, I thoughtSomething must be wrong. Right?

September 1, 2015, I escaped from New York and wearily moved back to Minnesota for a variety of complex reasons: a severely painful, multi-joint RA flare-up that began in July; health insurance complications; financial problems; lack of employment; physical and mental exhaustion and sickness. I was a mess. And I was still sweating for no reason, even after I had left the suffocating subway stations, and the heat waves that never seemed to end in New York that summer.

When I was back at home, relaxing in much calmer Minnesota, even small amounts of activity would immediately trigger one of my “episodes.” Light cleaning, such as picking things up from the floor, gathering clothes to carry to the washing machine, or vacuuming for a few minutes would cause my body temperature to soar to a point of sweltering hotness and my face, head, and hair to start sweating. Even going into the bathroom to fix my hair with a brush and curling iron would cause beads of perspiration to immediately cover my forehead, upper lip, cheeks, and the back of my neck. Looking into the mirror, I could see again the usual red splotchy flushing creeping across my neck, upper chest, and cheeks.

Every time an episode occurred, dread and anxiety would fill me as I feared I had now developed some new, rare auto-immune disease, or something worse. I quickly realized that searching online was a bad idea (I most certainly had cancer, of course) and I couldn’t find any reliable information anyway. So, I began making appointments with my doctors: primary/internist, rheumatologist, endocrinologist, gynecologist, psychologist, pain specialist, pharmacist. Many appointments and conversations were had, tests were done, referrals were made, shoulders were shrugged–yet the sweaty days dragged on, mystery unsolved.

After several uninformative doctor appointments and tests that all came back fine and negative, I was left even more uncertain and worried than before–would I have to live this way for the rest of my life? Constantly sweaty?

Thankfully NO (I hope). The final medical appointment I had among the list of doctor visits was with a pharmacist at my primary care clinic. Together we went over my long list of prescription medications to see if any of them could be causing my symptoms. Relief flooded over me as she quickly told me she was confident that one of my medications was the culprit. Which drug? Not an RA medication, but an anti-depressant, Celexa (an SSRI), that I’ve been taking for about seven years. The pharmacist went on to explain that I had probably developed a sensitivity to serotonin, which can come on even after having taken the drug for a while. Whew! I didn’t have Weird Sweating Cancer or any other kind of new disease. I immediately relaxed with relief but then quickly asked her, “So how do we make these awful symptoms stop?” She answered that I needed to immediately taper off of the Celexa and switch to a different medication.

Today, this is where I am: tapering down and eventually off of the Celexa while trying a new anti-depressant/anti-anxiety/anti-pain drug and hoping the tapering overlap will go smoothly. As I write this, it’s only been a week since I began the new treatment plan, and so far I feel pretty okay. But I am nervous about having to deal with uncomfortable withdrawal side effects, especially since I’m also trying to taper off of prednisone and Vicodin at the same time. If you talk to me and I seem a little “crazier” and nuttier (or crankier) than usual, this is probably why!

For many years I resisted taking any kind of anti-depressants or mood-stabilizing drugs, because I was afraid of how they would change the chemicals in my brain and therefore who I was as a person. I was also afraid of possible side effects and I just didn’t like the idea of anybody or anything messing with my mind. However, one winter during a severely depressive time of my life, I relented and decided to try Celexa for the first time. Happily, I discovered that it actually helped to lift my mood and deal with life better and I still felt like myself–until about a year and a half ago when it didn’t seem to be working anymore and the very mild, sporadic sweating episodes began.

Sadly there is still stigma attached to talking publicly about taking certain medications, especially anti-depressants and narcotic painkillers. I think there are also stigmas associated with openly admitting that you have a chronic illness and chronic pain. Or admitting that you deal with medication side effects that physically affect your appearance or mood: prednisone weight gain (giant belly, neck hump, fat face), hair loss, skin problems, inflamed eyes, ugly shoes, uncontrollable sweating, anxiety, depression, mood swings, etc.

The good news is that the more we talk about these things, the more we can learn from each other. I’m willing to bet that I’m not the only person with RA who also takes medication for depression and anxiety, and I’m also probably not the only person who has suffered from these sweating/hot flash symptoms. Waiting to get an accurate diagnosis can be excruciating and harder than dealing with the condition itself; it helps tremendously to know that you’re not alone while you’re going through it. I hope that by writing this article, and exposing the sweaty, embarrassing nightmare I’ve been living for the last several months, that others might find some comfort and relief too.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The RheumatoidArthritis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

View Comments (17)

Poll